new report has linked a migraine medication to increased odds of eating
disorders in some teens.
drug in question is called topiramate (Topamax). It's an established migraine
drug for adults that was just approved for use in teens in 2014. Appetite
reduction and weight loss are common side effects of the drug, according to the
Vulnerable to eating disorders
most kids, it's a great medicine, but for a handful of kids the weight loss can
trigger symptoms of an eating disorder," said report author Jocelyn Lebow,
a child and adolescent psychologist for the eating disorders treatment programme
at the University of Miami Miller School of Medicine.
important to note that the report only showed an association between taking the
drug and eating disorders; it did not prove the drug can actually cause an
report was published online in the journal Paediatrics.
report details the case histories of seven young women, aged 13 to 18. The
teens developed an eating disorder or had an existing disorder worsen after
starting the drug.
Read: Eating disorders on the rise
emphasized that the report is not a study, but information on seven case
histories. "This isn't a prevalence study," she said. "These are
kids who presented to an eating disorders programme."
the report suggests, she said, is that there are some teens who are especially
vulnerable to eating disorders and the drug may increase that risk.
Potentially dangerous weight loss
of the patients didn't have eating disorder symptoms before starting the drug.
Another three said they suspected the eating disorder began before they started
the medication. The seventh had an eating disorder that was in remission, but
it recurred after starting the drug, the researchers reported.
of the teens were diagnosed with an unspecified eating disorder. One teen had
bulimia nervosa, which involves binging on food then purging by throwing up or
using laxatives. And, the final two were diagnosed with anorexia nervosa – a
disorder that causes people to excessively restrict food and leads to extreme,
potentially dangerous weight loss.
Read: Bulimia - the hidden scourge
said she can't say how the drug may trigger the eating disorder, although
"we know in any person the weight loss itself can be the trigger for an
eating disorder," she said.
spokesman for Janssen Pharmaceuticals Inc., which makes and sells topiramate,
said the Titusville, New Jersey-based company will weigh the findings carefully.
are reviewing the article, our database and the medical literature, and will
report any findings to the FDA as
appropriate," Greg Panico, communications leader of neuroscience at
Janssen Research & Development, said in a statement.
link between the migraine medicine and eating disorders is not new, said Dr.
Russell Marx, associate medical director at the Eating Recovery Centre in
Denver and chief science officer at the National Eating Disorders Association.
"We see this all the time, that topiramate can trigger an eating disorder,
both in adults and teens," he said.
Brain chemistry affected
well known that this medicine can cause weight loss," he said. Topiramate
in combination with another drug, phentermine, is approved by the FDA for
chronic weight management, he added.
another expert noted that the report isn't definitive.
"does not definitively prove that topiramate can cause eating
disorders," said Dr. Douglas Klamp, an expert in treating eating disorders
in Scranton, Pensyllvania. To do that, he said, a large study would have to be done that
followed those with migraines on and off the drug to see who developed eating
he said, he is "reasonably convinced" by the report that the drug can
lead to eating disorders. "The mechanism of action of the drug affects
brain chemistry in a way that could likely lead to an eating disorder," he
Read: Do I have an eating disorder?
said he would be reluctant to use the drug in teens at risk for eating
disorders. "For adolescents with a history of anorexia, it seems like
topiramate simply should not be used," he said.
teens use topiramate for migraines, parents should be aware of warning signs of
eating disorders, the experts agreed.
you see some pervasive symptoms, like a lot of weight loss, don't dismiss
it," Lebow said. Another warning sign is a change in normal behaviour, such
as an outgoing teen suddenly isolating herself and not engaging in activities
with friends, she said.
report authors also suggested that doctors screen teen migraine patients for
eating disorders and risk factors for eating disorders before prescribing
topiramate. In addition, weight should be monitored carefully when someone
first starts taking the drug, they suggested.
The changing face of eating disorders
Eating disorders FAQ
- Jocelyn Lebow, Ph.D., assistant professor, clinical
psychology, University of Miami Miller School of Medicine, and child and
adolescent psychologist, University of Miami Eating Disorders Programme;
Marx, M.D., chief science officer, National Eating Disorders Programme, and
associate medical director, Eating Recovery Centre, Denver;
- Doug Klamp, M.D.,
internal medicine physician, Commonwealth Health, Scranton, Pa.; May 2015 Paediatrics
Image: Migraine from Shutterstock
Copyright © 2016 HealthDay. All rights reserved.